Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 9, 2014, 9:20 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 9:20 PM CDT (02:20 UTC)
- Expired
- Aug 10, 2014, 2:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
168 WGUS53 KFSD 100220 FFWFSD SDC011-077-100730- /O.NEW.KFSD.FF.W.0036.140810T0220Z-140810T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT SAT AUG 9 2014 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 230 AM CDT * AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES OF 3 INCHES PER HOUR ARE POSSIBLE WITH THESE VERY SLOW MOVING STORMS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BADGER AND BRUCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4441 9676 4441 9741 4455 9742 4455 9676 $$ HANKO
1 follow-up statement
707 WGUS73 KFSD 100608 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 108 AM CDT SUN AUG 10 2014 SDC011-077-100621- /O.CAN.KFSD.FF.W.0036.000000T0000Z-140810T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KINGSBURY SD-BROOKINGS SD- 108 AM CDT SUN AUG 10 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN BROOKINGS AND NORTHEASTERN KINGSBURY COUNTIES IS CANCELLED... EXCESS RUNOFF FROM LAST EVENINGS HEAVY RAINFALL IS ENDING OVER THE WARNED AREA. IF FLOODING WAS OBSERVED...PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS. LAT...LON 4441 9676 4441 9741 4455 9742 4455 9676 $$ MJF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:39 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 9, 3:39 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 339 PM CDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 338 PM CDT SAT AUG 9 2014 SMATTERING OF SHOWER AND THUNDERSTORMS DEVELOPING ALONG THE HIGHWAY 14 CORRIDOR THIS AFTERNOON IN RESPONSE TO 850 WARM AIR ADVECTION AHEAD OF LOW PRESSURE SYSTEM APPROACHING FROM THE WEST. WITH TIME...WARM AIR ADVECTION IS EXPECTED TO GRADUALLY EXPAND SOUTHWARD THROUGH THE AFTERNOON...AND WITH WEAKLY CAPPED ENVIRONMENT...EXPECT SHOW AND THUNDERSTORM ACTIVITY TO EXPAND SOUTHWARD THROUGH THE AFTERNOON INTO THE EARLY EVENING HOURS. STILL MORE UNCERTAIN IN TERMS OF CONVECTIVE COVERAGE SOUTH OF I-90...WITH WEAKLY CAPPED ENVIRONMENT BUT WEAKER FORCING. COLD FRONT GRADUALLY MOVES THROUGH THE FORECAST AREA ON SUNDAY. AHEAD OF THE FRONT...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS CONTINUES AND HAVE RAISED POPS. WITH SLOW STORM MOTION...INCREASED QPF IN AREAS WHERE PRECIP IS EXPECTED FOR BOTH TONIGHT INTO TOMORROW. TEMPERATURES BOTH TONIGHT INTO TOMORROW ARE EXPECTED TO REMAIN BELOW NORMAL WITH SQUASHED DIURNAL RANGE. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 338 PM CDT SAT AUG 9 2014 SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY THROUGH THE EVENING HOURS FOR AREAS ALONG AND EAST OF I29 ON SUNDAY...HOWEVER ACTIVITY WILL QUICKLY EXIT TO THE EAST AS THE FRONTAL BOUNDARY CLEARS THE FORECAST AREA. MUCH DRIER NORTHERLY FLOW WILL FINALLY ALLOW CLOUDS TO CLEAR OUT LATE AT NIGHT AS SURFACE HIGH PRESSURE EXPANDS OVER THE NORTHERN AND CENTRAL PLAINS. UPPER LEVEL RIDGING OVER THE INTERMOUNTAIN WEST GRADUALLY SHIFTS EASTWARD INTO THE PLAINS MONDAY AND TUESDAY. A RETURN OF SUNNY SKIES AND WARMER TEMPERATURES ACCOMPANIES THE RIDGING...HOWEVER HIGHS WILL LIKELY STILL BE SLIGHTLY COOLER THAN NORMAL. BY MID WEEK...MOISTURE RETURN INCREASES WHILE TEMPERATURES BEGIN WARMING ALOFT. THE GFS BRINGS A SHORTWAVE OVER THE TOP OF THE RIDGE WEDNESDAY NIGHT INTO THURSDAY...HOWEVER THE GEM AND ECMWF HOLDS ONTO THE RIDGING...RESULTING IN A MUCH DRIER SOLUTION. WENT AHEAD AND LEFT THE LOW END CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY. THE MODELS DIVERGE QUITE A BIT FOR THE LATER HALF OF THE WEEK REGARDING THE LOCATION AND STRENGTH OF THE UPPER RIDGE. ONE UNIFYING FEATURE IS THAT THE PATTERN BECOMES VERY ACTIVE WITH SEVERAL ROUNDS OF SHORTWAVES TRACKING THROUGH THE REGION. NOT A LOT OF CONFIDENCE IN TIMING OF ANYTHING...BUT IT SEEMS REASONABLE TO KEEP SOME MENTION OF POPS GOING IN EACH PERIOD. WITH TEMPERATURES WARMING ALOFT THROUGH MUCH OF THE EXTENDED PERIOD...SHOULD ALSO SEE SURFACE TEMPERATURES WARM A BIT AS WELL...HOWEVER NOT EXPECTING ANY ABOVE NORMAL READINGS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1248 PM CDT SAT AUG 9 2014 MVFR STRATUS AND SPORADIC SHOWERS CONTINUE TO HANG TOUGH ESEPCIALLY ALONG AND NORTH OF I-90 THIS AFTERNOON INTO THE OVERNIGHT CLOSER TO THE LOW CENTER. HAVE TEMPOS FOR SHOWERS IN BOTH KHON AND KFSD...BUT REMOVED THEM IN KSUX AS TIMING IS ILL DEFINED THAT FAR SOUTH. COULD SEE A FEW BREAKS IN THE CLOUDS EARLY THIS AFTERNOON...BEFORE FILLING IN ONCE AGAIN. MODELS SUGGEST CEILINGS LOWERING OVERNIGHT IN ADVANCE OF COLD FRONT MOVING THROUGH THE AREA. WITH LOW LEVEL CONVERGENCE...LOWERED CEILINGS...BUT DID NOT INCLUDE CHANCE OF RAIN AS TIMING WAS TOUGH TO NARROW DOWN AT THIS POINT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Aug 9, 4:30 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT SAT AUG 9 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100930- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 430 AM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH THE SHOWERS AND STORMS POSSIBLY BECOMING NUMEROUS TONIGHT. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. NO SEVERE STORMS ARE EXPECTED. THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY ARE ALSO NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 9, 7:38 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 S TYLER 44.23N 96.14W
08/09/2014 E0.88 INCH LINCOLN MN PUBLIC
ALSO STRONG WINDS
0655 PM HEAVY RAIN 3 S TYLER 44.23N 96.14W
08/09/2014 M2.50 INCH LINCOLN MN PUBLIC
MOST FELL IN LESS THAN AN HOUR
&&
CHENARDNearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.